MAUDE Adverse Event Report: TERUMO EUROPE N.V K-PACK II; NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO EUROPE N.V K-PACK II; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 03/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Initial reporter: occupation- vp innovation and medical.Patient reported to be a child.The actual sample was not returned for evaluation.After review of the provided complaint information, two different defects are considered possible for this complaint: cannula broken off during injection and loose cannula (bonding between cannula and hub insufficient).As no indications were available to determine which of these defects was more likely, the investigation will consider potential root causes for both defects.Process description: the most relevant process for this complaint is the needle assembly process as this is the process where the hub and cannula are glued together and subsequently covered with a protector/case.Glue is automatically dosed via the glue portal of the needle assembly machine on the vertically positioned cannula in the hub.By gravity, the glue runs in the shaft of the hub to fill the gap between the hub and the cannula.The glue gets cured by heat via transfer of the needles through the curing oven.At the end of the assembly line, a 100% camera inspection is performed to detect presence of the glue cone.The functional in process and final inspection tests "bonding strength between cannula and hub" confirm gluing and curing process performance.Additional details that the hub and cannula are turned upside down twice after gluing.Once during siliconization and also before protector fitting.A cannula without any glue would fall out of the hub during these stages.The entire process and equipment are validated, and process parameters are monitored.With regards to this complaint, three vision inspection systems are in place to prevent the defect of this complaint to be processed further downstream in the process: 100% glue cone vision inspection system.100% needle point inspection: this vision inspection system detects assembled needles with a damaged needle point.Additionally, it will also detect cannula's that are too short, too long, tilted due to a damage on the line or tilted due to insufficient depth of cannula in hub shaft (if the cannula is not inserted deep enough in the hub shaft, it will be tilted as it will not withstand the small pressure to the cannula that is applied during gluing).100% no hole inspection system: this vision inspection system inspects all assembled needles for blockages.If the cannula is not inserted deep enough into the hub shaft, glue will block the lumen between cannula and hub.Additionally, also for tilted cannulas, the vision inspection will not be able to "see" through the cannula properly and will reject the assembled needle.Review of the batch record revealed that during needle assembly, as an in-process control, 40 assembled needles are visually inspected twice per shift for deformities/damages on the cannula and for gluing defects related to insufficient glue quantity.Additionally, 11 pieces are functionally tested for bonding strength between hub and cannula every shift.All performed bonding strength test results of released products were within specification.Retention sample investigation of twenty retention samples from the involved lot 1712030 were tested for bonding strength between the hub and the cannula.The lowest test result of these 20 samples was 44n which is well above the specification of minimum 22n.From the batch record review, retention sample investigation, investigation of (b)(4) materials, and investigation of the complaint database, no deviations or abnormalities were noted during production related to your complaint.Based on the performed investigation: a loose cannula is considered practically impossible; a broken cannula is possible however,t the past three years; no complaints were received that could be confirmed to be potentially related to the terumo (b)(4) manufacturing process.However, the exact cause of the reported event cannot be definitively determined based on the available information.(b)(4).
 
Event or Problem Description
The user facility reported that the k-pack ii was used intra-operative.During an injection, the needle broke at the plastic holder.The needle has remained under the skin; the doctor cannot remove it.The patient is expected to have surgery.The procedure outcome was not reported.The vaccine, priorix, was administered.Additional information was received on 05mar2021.During the first injection of the bioxis product (no multiple use of device), during treatment of a patient, the cannula remained in the cheekbone.After the patient visited three plastic surgeons, two plastic surgeons determined it would be difficult to find the cannula.One plastic surgeon indicated the cannula should be removed.A plastic surgeon was visited, and a first attempt was made to remove the cannula, but the cannula could not be found during this surgical procedure.The patient will have an x-ray to find the needle.Additional information was received on 16mar2021.An ultrasound was performed; they did not find the needle.They will perform a computed tomography.The patient feels a headache on the side where the needle was left.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide a correction.During internal review it was found that in section it was inadvertently initially reported "the vaccine, priorix, was administered".However, this statement was documented in error and is not part of the reported event.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information in sections b5 and h6.The sample was not delivered despite the good faith efforts to retrieve it.Therefore, no further investigation could be performed.
 
Event or Problem Description
Additional information was received on 02apr2021.The patient was feeling bad and her cheekbone hurts; pain in the cheekbone and the area became black and hard.They made several consultations in argentina and with one plastic surgeon in usa.

Brand Name
K-PACK II
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO EUROPE N.V
interlueuvenlaan 40
leuven, 3001
BE  3001
MDR Report Key11512711
Report Number9681413-2021-00001
Device Sequence Number17001939
Product Code FMI
UDI-Device Identifier05413206219179
UDI-Public05413206219179
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K984576
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model NumberN/A
Device Catalogue NumberKN-3013RBKU
Device Lot Number1712030
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/03/2021
Supplement Date Received by Manufacturer04/02/2021
09/01/2021
Initial Report FDA Received Date03/18/2021
Supplement Report FDA Received Date04/21/2021
09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRINGE.; SYRINGE
Outcome Attributed to Adverse Event Other;